Alert archive / Virginia / Wind Advisories in 2022
Wind Advisory 1, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Jan 1, 2022, 10:51 AM EST for Grayson County, Smyth County, Tazewell County, Virginia; Ashe County, Watauga County, North Carolina. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jan 1, 2022, 10:51 AM EST (15:51 UTC)
- Expired
- Jan 2, 2022, 1:00 AM EST
- In force
- 14 hr
- Issued by
- NWS Blacksburg, VA
Counties Ashe County, NC, Watauga County, NC, Grayson County, VA, Smyth County, VA, Tazewell County, VA
The radar
The Roanoke radar (KFCX), 117 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 321 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 1.9
The text
As transmitted.
346 WWUS71 KRNK 011551 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1051 AM EST Sat Jan 1 2022 NCZ001-018-VAZ007-009-015-020000- /O.NEW.KRNK.WI.Y.0001.220101T1551Z-220102T0600Z/ Ashe-Watauga-Tazewell-Smyth-Grayson- Including the cities of West Jefferson, Boone, Tazewell, Marion, Independence, Whitetop, Troutdale, and Volney 1051 AM EST Sat Jan 1 2022 ...WIND ADVISORY IN EFFECT UNTIL 1 AM EST SUNDAY... * WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph. * WHERE...In Virginia, Tazewell, Smyth and Grayson Counties. In North Carolina, Ashe and Watauga Counties. * WHEN...Until 1 AM EST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Elevations above 4000 feet are expected to experience the strongest winds. Gusts up to 55 mph are possible on Mount Rogers and the Grayson Highlands of Virginia, and atop Mount Jefferson and Beech Mountain, North Carolina. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ 11
2 follow-up statements
730 WWUS71 KRNK 012352 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 652 PM EST Sat Jan 1 2022 NCZ001-018-VAZ007-009-015-020600- /O.CON.KRNK.WI.Y.0001.000000T0000Z-220102T0600Z/ Ashe-Watauga-Tazewell-Smyth-Grayson- Including the cities of West Jefferson, Boone, Tazewell, Marion, Independence, Whitetop, Troutdale, and Volney 652 PM EST Sat Jan 1 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST SUNDAY... * WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph. * WHERE...In Virginia, Tazewell, Smyth and Grayson Counties. In North Carolina, Ashe and Watauga Counties. * WHEN...Until 1 AM EST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Elevations above 4000 feet are expected to experience the strongest winds. Gusts up to 55 mph are possible on Mount Rogers and the Grayson Highlands of Virginia, and atop Mount Jefferson and Beech Mountain, North Carolina. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
205 WWUS71 KRNK 020550 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1250 AM EST Sun Jan 2 2022 NCZ001-018-VAZ007-009-015-020700- /O.EXP.KRNK.WI.Y.0001.000000T0000Z-220102T0600Z/ Ashe-Watauga-Tazewell-Smyth-Grayson- Including the cities of West Jefferson, Boone, Tazewell, Marion, Independence, Whitetop, Troutdale, and Volney 1250 AM EST Sun Jan 2 2022 ...WIND ADVISORY WILL EXPIRE AT 1 AM EST EARLY THIS MORNING... Wind gusts will be diminising early this morning. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 1, 6:14 AM EST, 4 hours 37 minutes earlier.
Area forecast discussion, Jan 1, 6:14 AM EST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
614 AM EST Sat Jan 1 2022
.SYNOPSIS...
A warm front tracks north through the mid-Atlantic today keeping
us in a potential record breaking warm regime. A strong cold
front tracks to the mountains tonight, then slows over the
piedmont Sunday afternoon, before finally shifting to the coast
Sunday night. This front will bring beneficial rainfall to the
area, with a turn to winter arriving by Sunday evening, changing
any lingering rain to snow before ending Monday.
High pressure builds in Monday night with near seasonable
temperatures.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 225 AM EST Saturday...
New Year Starts Out Like Spring...
Because it says Jan 1st, 2022, doesn't mean Mother Nature will
adhere to what it should normally feel like for the 1st day of the
New Year.
Today into tonight will seem more like late April as opposed to
the heart of winter.
Early on will be dealing with patchy fog where it clears out enough,
but doesn't seem as widespread as 24 hours ago.
A warm front has lifted north of the area, and we will be in the
warm sector today. Early on, bulk of lift along the front will bring
a better threat of rain to areas north of U.S. 460 and especially
the southeast WV to southern Shenandoah Valley corridor. Some
marginal instability to creep into the piedmont of NC later this
morning, with a secondary area of negative LI's moving into the far
SW VA corridor along the Clinch/Holston River valleys may lead to a
few booms of thunder.
As we head into the afternoon, we should be overall drier, but
isolated to widely scattered showers cannot be ruled out, with best
threat along the WV/VA highlands and southern Blue Ridge, and again
isolated thunderstorms possible. The big issue this afternoon, is
the 8h jet that increases in intensity with one corridor of higher
winds moving into the central Appalachians, and upper TN Valley, and
the other over the piedmont.
Forecast soundings suggest sub-advisory wind gusts, mainly 20-30
mph, except the higher terrain of southeast WV into the TN/NC border
mountains, where a few gusts over 40 mph may occur toward late
afternoon. At the moment, given isolated coverage, will hold off on
a wind advisory, but something to monitor.
Cloud cover today will be more broken/overcast this morning, then
with mixing, should see some sunshine start to appear by early
afternoon, especially over the mountains.
High temperatures today will be approaching records, namely
Danville/Lynchburg and Bluefield, with most going back to 1952. See
climate section below.
Tonight, we turn our attention to the cold front that will bring a
pre-frontal area of showers/few thunderstorms the mountains late in
the evening, moving to the piedmont before dawn Sunday. There is a
strong low level jet ahead of this, but overall appears convection
is trying to catch up with the wind energy. Instability parameters
and high-res models depict the convection weakening as it moves east
of the mountains, but will have to watch areas from Southeast WV to
the NC mountains for isolated damaging wind gusts tonight. SPC has a
marginal risk as far east as the Blue Ridge south of Roanoke into
the NC foothills.
Everyone should see measurable rainfall from this system by dawn
Sunday, with highest amounts of one half to one inch (locally
higher) across the WV/far SW VA mountains, into the NC high country.
By 12z Sunday, the front will be positioned along/just east of the
Blue Ridge. The colder air is lagging further west with the upper
shortwave over the Ohio Valley, so expect another night of mild
temperatures in the 50s for most.
Forecast confidence on temperatures is slightly above average given
time of year and potential for sunshine, so could be cooler.
Confidence on rainfall today is average but above average tonight,
with lower confidence on winds and thunderstorm threat.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 215 AM EST Saturday...
An upper level trough over the Southern Plains will send a surface
low across the Ohio Valley into the New England states Sunday
morning. As this surface low tracks across the Ohio Valley, it will
push a line of convection across the area. Sunday morning, this line
will be east of the Blue Ridge, clearing Southside VA around noon.
The upper level trough quickly approaches the region Sunday
afternoon with a secondary surface low forming over the Carolinas.
These two systems begin to become one potent storm Sunday night.
While they are merging, they will move very little, keeping rain
chances high and a longer duration for moderate rain to fall over
the area. This storm system starts to move eastward Monday morning
with precipitation pulling out by noon Monday. There is a chance for
light accumulations of snow to fall across the area Monday morning
as cold air wraps around the low. Accumulations may be half to one
inch in the mountains with slightly higher totals (2-3 inches) along
ridges above 3500 feet. A light dusting is possible east of the Blue
Ridge. Since the ground is relatively warm and it will be wet,
accumulations will primarily be confided to grassy and elevated
surfaces, with the exception being higher ridges.
Also on the back side of this system, strong pressure rises will
bring breezy conditions to the area Sunday night into Monday. Strong
cold air advecting will also have Monday's temperatures dropping in
the 30s and 40s.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 230 AM EST Saturday...
Dry Weather Until Next System Thursday Into Friday.
The overall weather pattern levels out starting Tuesday as high
pressure gradually builds into the area. The coming cold snap should
last for some time, keeping temperatures in the long term near
normal. We won't really start to see a warm up occur until closer to
Thursday as WAA will start to take place ahead of our next frontal
system that should arrive later Thursday into Friday based on
current guidance. With a more arctic based origin, this should be
yet another decent blast of cold air to continue trying to keep
things more winter like.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
As of 605 AM EST Saturday...
Variability in cigs/vsbys exists at the beginning of the taf
period with sub-VFR conditions at most sites, and even some IFR
outside the normal terminals. Still a threat of IFR at all but
maybe DAN this morning with main batch of rain north of a line
from VJI-BCB-DAN, and this activity will gradually shift north
through the morning mainly impacting LWB the longest.
Additionally, a few sites could experience LLWS early.
This afternoon should see most sites go to VFR with gusty
southwest winds.
Look for pre-frontal showers, possibly a thunderstorm to reach
BLF/LWB area by 05z tonight, and moving east to LYH/DAN by
10-12z Sunday.
Rain could be heavy at times, especially LWB/BLF/BCB.
During this time should see most sites drop back to at least
MVFR.
Forecast confidence is average, except higher on break in sub-
VFR this afternoon.
.Extended Aviation Discussion...
Sub-VFR conditions Sunday with showers and windy conditions
behind it. Winds shift to the west-northwest Sunday with
frequent gusts 25 to 35 kts areawide.
Snow will likely occur at times Sunday night into early Monday
even into the piedmont with sub-VFR expected. Expect clearing
with widespread VFR by Tuesday-Wednesday. Winds will also
diminish Tuesday.
&&
.CLIMATE...
As of 200 PM EST Thursday...
Records for New Years Day...
Jan 01
Site MaxT Year MinT Year LoMax Year HiMin Year
Bluefield, WV 72 1985 0 1977 10 2018 55 1952
Danville, VA 74 1952 5 1918 27 2018 52 1952
Lynchburg, VA 74 1952 3 1918 24 1918 51 1934
Roanoke, VA 78 1952 8 1918 23 1918 51 2005
Blacksburg, VA 75 1952 2 2018 17 1918 46 1934
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...DS/WP
NEAR TERM...WP
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...PM/WP
CLIMATE...DS/WPHazardous weather outlook, Jan 1, 3:24 AM EST, 7 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 324 AM EST Sat Jan 1 2022 NCZ001-018-VAZ007-009-010-015-WVZ042-043-507-508-020830- Ashe-Watauga-Tazewell-Smyth-Bland-Grayson-Mercer-Summers- Eastern Greenbrier-Western Greenbrier- 324 AM EST Sat Jan 1 2022 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Southwest winds this afternoon and evening could gust over 40 mph along the ridges. Tonight, a few storms may bring damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Light snow accumulations are possible Sunday night into early Monday, along with blustery winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ002-003-019-VAZ011>014-016>020-WVZ044-020830- Alleghany NC-Surry-Wilkes-Giles-Wythe-Pulaski-Montgomery-Carroll- Floyd-Craig-Alleghany VA-Bath-Monroe- 324 AM EST Sat Jan 1 2022 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is an isolated risk for damaging wind gusts with a line of showers and a few thunderstorms late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Light snow accumulations are possible Sunday night into early Monday, along with blustery winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-020-VAZ022>024-032>035-043>047-058-059-020830- Stokes-Rockingham-Caswell-Yadkin-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 324 AM EST Sat Jan 1 2022 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Light snow accumulations may occur Sunday night into early Monday, along with brisk winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 1, 8:07 AM EST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
807 AM EST Sat Jan 1 2022
WVZ043-507-508-011345-
Western Greenbrier WV-Summers WV-Eastern Greenbrier WV-
807 AM EST Sat Jan 1 2022
...Thunderstorm will impact portions of Greenbrier and Summers
Counties through 900 AM EST...
At 800 AM EST, Doppler radar was tracking a thunderstorms between
Hinton and Rupert. These storms were producing heavy rain.
HAZARD...Winds in excess of 30 mph. Rainfall of one inch an hour.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Rain may flood roadside ditches and
wash debris onto the highway.
Locations impacted include...
Alleghany...
Lewisburg...
Hinton...
White Sulphur Springs...
Ronceverte...
Rainelle...
and Alderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential downpours may lead to localized flooding. Do not drive
your vehicle through flooded roadways.
&&
LAT...LON 3817 8036 3811 8036 3805 8026 3806 7996
3769 8029 3769 8038 3772 8040 3769 8046
3773 8066 3755 8078 3752 8100 3759 8109
3772 8097 3768 8088 3782 8094 3787 8075
3806 8080 3810 8088 3808 8071 3827 8044
TIME...MOT...LOC 1303Z 180DEG 0KT 3774 8098
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
PMSpecial weather statement, Jan 1, 9:00 AM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
900 AM EST Sat Jan 1 2022
VAZ019-WVZ042>044-507-508-011500-
Alleghany VA-Western Greenbrier WV-Mercer WV-Summers WV-
Eastern Greenbrier WV-Monroe WV-
900 AM EST Sat Jan 1 2022
...Thunderstorms will impact portions of Alleghany County in west
central Virginia, southern Greenbrier, Summers, northern Mercer and
Monroe Counties in southeastern West Virginia, and the City of
Covington through 1000 AM EST...
At 900 AM EST, Doppler radar was tracking thunderstorms along the
Interstate 64 corridor between Covington, Virginia, and Beckley,
West Virginia. These storms were moving to the east, and were
producing heavy downpours of rain.
HAZARD...Winds in excess of 30 mph. Rainfall of one inch an hour.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Rain may flood roadside ditches and wash
debris onto the highway.
Locations impacted include...
Alleghany...
Covington...
Clifton Forge...
Lewisburg...
Hinton...
White Sulphur Springs...
and Ronceverte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential downpours may lead to localized flooding. Do not drive
your vehicle through flooded roadways.
&&
LAT...LON 3789 7989 3784 7969 3786 7961 3776 7967
3780 7982 3770 7992 3760 8015 3763 8022
3756 8033 3746 8070 3751 8124 3758 8119
3760 8108 3772 8097 3768 8088 3782 8094
3787 8075 3794 8080 3796 7999
TIME...MOT...LOC 1353Z 240DEG 49KT 3763 8118
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
PMSpecial weather statement, Jan 1, 10:07 AM EST, 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1007 AM EST Sat Jan 1 2022
VAZ011-018-019-023-WVZ044-011545-
Botetourt VA-Giles VA-Craig VA-Alleghany VA-Monroe WV-
1007 AM EST Sat Jan 1 2022
...Thunderstorms with heavy rainfall will impact portions of
Alleghany County in west central Virginia, northeastern Giles and
Craig Counties in southwestern Virginia, northwestern Botetourt
County in west central Virginia and Monroe Counties in southeastern
West Virginia as well as the City of Covington through 1045 AM EST...
At 1006 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Low Moor to Craig Springs to near
Kimballton. Movement was southeast at 35 mph.
HAZARD...Winds in excess of 30 mph. Rainfall of up to one inch an
hour.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Rain may flood roadside ditches and wash
debris onto the highway.
Locations impacted include...
Alleghany...
Covington...
Clifton Forge...
Alderson...
Peterstown...
Union...
and New Castle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3795 7993 3789 7989 3788 7975 3784 7969
3787 7966 3786 7961 3777 7967 3742 8008
3728 8055 3740 8070 3737 8077 3743 8086
3773 8066 3769 8046 3772 8040 3769 8038
3771 8035 3769 8030 3787 8016 3795 8006
TIME...MOT...LOC 1506Z 292DEG 30KT 3777 7990 3748 8026 3739 8072
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 9:00 AM EST | Special Weather Statement | RNK | Alleghany, City of Covington | 60 min |
| Jan 1, 10:07 AM EST | Special Weather Statement | RNK | Alleghany, Craig, City of Covington | 38 min |
| Jan 1, 6:59 PM EST | Special Weather Statement | RNK | Tazewell | 61 min |
Nearby
Wind Advisories in Virginia, 2022Wind Advisories in North Carolina, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.